DURBAN: 210712 Drink spikes PICTURE: GCINA NDWALANE

It’s cheap, easily available and, when mixed with alcohol, can cause drowsiness, nausea and amnesia. Eyedrops, dubbed the new Rohypnol, are being used to spike victims’ drinks in nightclubs and at parties, making them easy targets for robbers and rapists.

And while police deny it’s a serious problem, nightclub owners tell a different story. While cautious about admitting there is a problem in their clubs, they all say they refuse to allow eyedrops to be brought on to their premises.

Vishnu Reddy, owner of Cape to Cairo in Point Road, said his staff searched for anything they were “uncomfortable with”.

“If we find people have eyedrops or medication because of the smoke in the club, or to prepare for a night of drinking, we ask them to leave it outside in their cars. Eyedrops are definitely not allowed.”

Theva Pather, owner of Bellagio in Stamford Hill Road, said spiking drinks with eyedrops had been on the scene for years.

“We search everyone before they enter and if they are carrying anything suspicious, including eyedrops, we make sure they leave it outside.”

 

Nico Sofilas, owner of Vacca Matta, Vogue and Boulevard, said he attempted to keep his venues safe with 24-hour security, but he had heard of eyedrops being used to spike drinks.

Alex Hobbs, owner of Sasha’s nightclub, said spiking had not happened often in his club. “Eyedrops are something we look out for when we search at the door. The three items of priority when we search are weapons, drugs and eyedrops. We have 10 doormen and 27 cameras, so if anything is happening, we will see it.”

Rape Wise CEO John Buswell said while there were four common date rape drugs, eyedrops were popular and easily available.

“They are only effective if put in alcohol. If you put eyedrops in a soft drink, nothing will happen. Alcohol acts as a catalyst and the more concentrated the alcohol, such as cocktails with a variety of mixed alcohols, the stronger the reaction.

“It also makes you feel exceptionally nauseous and you even get diarrhoea.”

But he said a substantial amount was needed for eyedrops to take effect.

“With eyedrops, the colour of your drink will not change, so you have to be cautious. Victims say they had one beer, but when they wake up the next morning, they feel like they had 20.”

He said of the rape cases reported to him, there was a decline in spiked drinks at clubs, but a definite increase at house parties.

“Two girls contacted us about (drinks) being spiked in Ballito recently at the surfing contest. They weren’t raped, but woke up the following day feeling awful. Robbery and revenge are other motives. Girls taking revenge on someone who bullied them in school is occurring,” Buswell said.

Mandisa Hela, a registrar with the Medicine Control Council, said eyedrops contained benzalkonium chloride and naphazoline nitrite, which was highly soluble in alcohol.

She said oral ingestion could cause drowsiness and depression of the central nervous system, while the benzalkonium could cause disturbance of consciousness progressing to a coma.

Charlie Cawood, of the Community Pharmacist sector of the Pharmaceutical Society of South Africa, said ingesting eyedrops could slow your heart rate, and you could become confused and unable to concentrate.

“It may also suppress your central nervous system. But you must take into account the amount of alcohol you have been drinking and at what rate. You would have to put a large amount (of eyedrops) in a drink for it to have a very serious effect on an individual.”

The other well-known drugs used to spike drinks were Rohypnol, ketamine hydrochloride (an odourless anaesthetic) and GHB, a veterinary product that paralyses its victim, said Buswell.

“Don’t accept drinks or ice cubes from strangers. They can even spike the ice cubes if they have an accomplice behind the bar. Never drink communal drinks, like punch. And if a friend suddenly feels ill at a party, never leave them unattended. The rapist wants to isolate her in the bathroom, where he can rape her and she won’t recall a thing.”

Buswell said medical doctors he trained saw more patients coming in with these symptoms. “You must have a urine and blood test done to find out what was put in your drink if it was spiked.”

Derrick Banks, ER24 spokesman, said while they hadn’t responded to any incidents recently, they were aware that eyedrops were being used.

“We treat a patient drugged with eyedrops the same as someone spiked with Rohypnol. We stabilise them at the scene before transporting them to the nearest hospital.”

Police spokesman Colonel Jay Naicker said there were no noted increases in drink spiking reported to police. “The SAPS embarks on various crime awareness campaigns from time to time to educate the public to safeguard their drinks at all times, and not to leave their drinks unattended.”

 

The physical effects were felt long after the spiking of his drink, says a Durban victim

.

Recalling the evening at a popular nightclub, he said it turned out to be one of the worst experiences of his life.

The 21-year-old victim said his last memory on the night was sitting down on a couch at a club because he felt nauseous. The next thing he remembers is waking up in hospital the next afternoon, attached to a drip.

“Of the countless times I have been clubbing, I never thought I would become a victim. I am always vigilant about my drinks at clubs and bars. That night I had two drinks, but felt very nauseous and not myself. I had a glass of water, but that didn’t help.

“What happened after I sat down on the couch, feeling ill, was a complete blank.

“Waking up in the hospital with my family around me was a complete shock. What was worse was not having any recollection of how I got there. After tests were done, my doctor told me I had consumed a large dose of naphazoline nitrate and benzalkonium chloride, both found in eyedrops.”

The next few days were spent trying to recover from the physical effects, which included being unable to keep food or even medication down.

“The amount of pain I was in was like nothing I have ever experienced before. I was given vitamins and medication through a drip. I was in hospital for the entire week.

“I still feel very traumatised about what happened. I also feel disappointed, because in some way I feel to blame, although I know I’m not. I’ve only told my immediate family about it.”

Sunday Tribune